Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 183, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 18, 2005, 6:19 PM MDT for Colfax County, New Mexico. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2005, 6:19 PM MDT (00:19 UTC)
- Expired
- Jul 18, 2005, 6:38 PM MDT
- In force
- 19 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 209 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:20 PM MDT | HAIL 0.75 | 1 Ssw Eagle Nest, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 3490 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 190019
SVRABQ
NMC007-190100-
/O.NEW.KABQ.SV.W.0183.050719T0019Z-050719T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
619 PM MDT MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 700 PM MDT
* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EAGLE NEST...OR ABOUT 20 MILES NORTHEAST OF TAOS...AND MOVING
SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHWEST OF UTE PARK AROUND 640 PM MDT...
SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.
LAT...LON 3642 10491 3627 10520 3645 10533 3651 10531
3655 10534 3658 10533 3662 10535 3668 10529
$$
DPORTER2 follow-up statements
000
WWUS55 KABQ 190030
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT MON JUL 18 2005
NMC007-190100-
/O.CON.KABQ.SV.W.0183.000000T0000Z-050719T0100Z/
COLFAX-
629 PM MDT MON JUL 18 2005
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
COLFAX COUNTY UNTIL 700 PM MDT...
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR EAGLE NEST...OR ABOUT 20 MILES NORTHEAST
OF TAOS...MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHWEST OF UTE PARK AROUND 640 PM MDT...
HAIL UP TO PENNIES IN SIZE...OR 0.75 INCHES IN DIAMETER...HAVE BEEN
REPORTED 1 MILE SOUTHWEST OF EAGLE NEST WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
LAT...LON 3642 10491 3627 10520 3645 10533 3651 10531
3655 10534 3658 10533 3662 10535 3668 10529
$$
DPORTER000
WWUS55 KABQ 190038
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT MON JUL 18 2005
NMC007-190048-
/O.CAN.KABQ.SV.W.0183.000000T0000Z-050719T0100Z/
COLFAX-
638 PM MDT MON JUL 18 2005
...SEVERE THUNDERSTORM WARNING CANCELLED FOR WEST CENTRAL COLFAX
COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS
AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.
LAT...LON 3642 10491 3627 10520 3645 10533 3651 10531
3655 10534 3658 10533 3662 10535 3668 10529
$$
DPORTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:15 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 2:15 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 215 PM MDT MON JUL 18 2005 .DISCUSSION...MAIN FORECAST CHALLENGE WILL CONTINUE TO BE EXTENT AND PLACEMENT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. LONG RANGE FORECAST HIGHLY DEPENDENT ON TRACK OF REMAINS OF HURRICANE EMILY. A SLOWER START TO CONVECTION THIS AFTERNOON AS ECHOES JUST STARTING NOW OVER THE WRN AND CNTRL MOUNTAINS. MID LEVEL DRYING AS SEEN ON WV SATELLITE...AND WARMING ALOFT AS WELL...HAS HELD UP INITIATION OF STORMS SO FAR OVER THE W AND N. MEANWHILE LOW LEVELS ARE PLENTY MOIST FROM THE RIO GRANDE VALLEY ON E. THE BACK DOOR COLD FRONT MOVED INTO THE NE THIS AM BUT GROUND TO A HALT THIS PM. THE NE HAS STABILIZED A BIT WITH LAPSE RATES ONLY AROUND 7 DEG C/KM IN THE 700 TO 500 MB LAYER. HIGHER LAPSE RATES OUT W BUT LESS MOISTURE TO WORK WITH. THE MIXED SIGNALS MAKE FOR A TOUGH CALL LATE THIS PM INTO TONIGHT ON EXTENT OF CONVECTION. WITH A FEW MORE HOURS OF SUNSHINE AND HEATING BELIEVE WE WILL GET MORE DEVELOPMENT OVER THE SW MOUNTAINS AS WELL AS THE CNTRL MOUNTAIN CHAIN WITH MOVEMENT TO THE SW THIS EVE. COULD BE ANOTHER ROUND OF STORMS FOR THE ABQ AREA. ALSO A DECENT SHOT AT MODERATE E CANYON WINDS TONIGHT INTO THE RIO GRANDE VALLEY. UPPER LEVEL HIGH CENTERED TO OUR W WILL STRENGTHEN AND BUILD E TO NE THE NEXT COUPLE OF DAYS. THIS WILL CONTINUE TO LIMIT CONVECTION OVER THE NW ZONES THROUGH WED. STEERING FLOW FROM NE TO SW WILL KEEP THE CHANCES LOW IN THE E AND ESPECIALLY SE. MAIN FOCUS SHOULD CONTINUE TO BE SW AND CNTRL MOUNTAINS AND ADJACENT E SLOPES...AND PERHAPS THE RIO GRANDE VALLEY. THE LONG RANGE FORECAST WILL DEPEND ON TRACK OF EMILY AND HOW MUCH MOISTURE CAN GET DRAWN N INTO THE GREAT SW. MODELS NOW IN PRETTY GOOD AGREEMENT ON TAKING UPPER HIGH OVER CO THU AND SHIFTING THE BULK OF THE HIGH FARTHER E FRI INTO EARLY NEXT. THIS WOULD ALLOW FOR AT LEAST THE POSSIBILITY OF TAPPING SOME MOISTURE FROM EMILY...WHICH WILL BE CROSSING OLD MEXICO LATER THIS WEEK. ITS REMAINS MAY THEN GET DRAWN N AND NE AROUND THE UPPER LEVEL HIGH BY THE WEEKEND. THUS WILL BEGIN TO INTRODUCE SOME CHANCE POPS IN THE SW MOUNTAINS ON FRI...THE WRN MOUNTAINS ON SAT...THEN THE WRN AND NRN MOUNTAINS ON SUN AND MON. THIS LINES UP REASONABLY WELL WITH SURROUNDING OFFICES AS WELL. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 62 101 62 102 / 0 0 0 0 GALLUP.......................... 54 95 54 96 / 0 0 0 0 GRANTS.......................... 55 94 56 95 / 20 10 10 10 GLENWOOD........................ 60 100 61 101 / 20 20 20 10 CHAMA........................... 45 88 46 90 / 20 10 10 10 LOS ALAMOS...................... 56 90 59 92 / 30 10 10 10 RED RIVER....................... 43 80 44 82 / 30 20 10 20 TAOS............................ 52 91 54 92 / 30 10 10 10 SANTA FE........................ 55 90 59 93 / 30 10 10 10 SANTA FE AIRPORT................ 57 93 60 95 / 30 10 10 10 ESPANOLA........................ 56 97 58 98 / 30 10 10 10 ALBUQUERQUE HEIGHTS............. 69 96 70 98 / 30 10 10 10 ALBUQUERQUE VALLEY.............. 64 97 65 98 / 30 10 10 10 ALBUQUERQUE FOOTHILLS........... 65 95 66 96 / 30 10 10 10 ALBUQUERQUE WEST MESA........... 67 98 67 99 / 30 10 10 10 SOCORRO......................... 65 98 66 99 / 20 20 10 10 SANDIA PARK/CEDAR CREST......... 57 88 57 89 / 30 20 10 20 MORIARTY/ESTANCIA............... 54 92 55 93 / 30 20 20 20 CARRIZOZO....................... 61 95 63 95 / 20 20 20 10 RUIDOSO......................... 55 87 56 86 / 20 20 20 20 RATON........................... 54 92 55 92 / 30 10 20 10 LAS VEGAS....................... 54 89 56 89 / 30 10 20 10 ROY............................. 60 91 62 92 / 20 10 10 0 CLAYTON......................... 62 94 64 95 / 20 10 10 0 SANTA ROSA...................... 61 96 63 97 / 20 10 10 0 TUCUMCARI....................... 67 98 68 99 / 10 10 10 0 FORT SUMNER..................... 65 97 66 97 / 20 10 10 0 CLOVIS.......................... 65 96 66 97 / 10 10 10 0 PORTALES........................ 65 97 65 98 / 10 10 10 0 ROSWELL......................... 70 98 70 98 / 10 10 10 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
Hazardous weather outlook, Jul 18, 6:00 AM MDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUL 18 2005 NMZ001>021-026-191200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE CENTRAL MOUNTAINS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING WINDS WITH HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... DAILY FLUCTUATIONS IN THUNDERSTORM COVERAGE IS EXPECTED THROUGH THE REST OF THE WEEK BUT NO ONE DAY STANDS OUT AS FAR AS SEVERE POTENTIAL. THUS NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 50
In the hours before
Special weather statement, Jul 18, 4:58 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 458 PM MDT MON JUL 18 2005 NMZ015-182330- LOWER RIO GRANDE VALLEY- ...STRONG THUNDERSTORM MOVING THROUGH EASTERN SOCORRO COUNTY... AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHWEST OF BINGHAM. MOVEMENT WAS WEST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SOCORRO COUNTY INCLUDING THE WHITE SANDS MISSILE RANGE AND HIGHWAY 380. DPORTER
Special weather statement, Jul 18, 5:04 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 504 PM MDT MON JUL 18 2005 NMZ005-182330- NORTHEAST HIGHLANDS- ...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST COLFAX COUNTY... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 24 MILES SOUTHWEST OF COKEDALE. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL COLFAX COUNTY ALONG THE COLORADO BORDER INCLUDING VERMEJO PARK AND MARYS LAKE. DPORTER
Special weather statement, Jul 18, 5:49 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 PM MDT MON JUL 18 2005 NMZ004-190015- SANGRE DE CRISTO MOUNTAINS- ...STRONG THUNDERSTORM MOVING ALONG TAOS AND COLFAX COUNTY LINE... AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ELIZABETHTOWN. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGEL FIRE AND EAGLE NEST. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. DPORTER
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:44 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 50 min |
| Jul 18, 7:06 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 39 min |
| Jul 18, 9:30 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba, Santa Fe | 60 min |
| Jul 18, 9:56 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 49 min |
| Jul 18, 10:28 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe | 62 min |
| Jul 18, 10:40 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 65 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.